Econometrica: Sep 1979, Volume 47, Issue 5

Equilibrium under @a-Majority Voting

https://doi.org/0012-9682(197909)47:5<1113:[email protected]>2.0.CO;2-H
p. 1113-1126

Steven Slutsky

In a well known paper, Plott has given a sufficient and a necessary condition onthe set of gradients of individual preferences at a point in a multidimensional space, for the point to be an equilibrium under simple majority voting. This paper defines a class of @a-majority voting rules under which, given some @a, 0 < @a < 1, an alternative x is socially at least as good as y iff the number of individuals who prefer x to y is at least @a/(1 - @a) times the number who prefer y to x. Simple majority rule is @a = 1/2 while setting @a near 0 and 1 gives two types of unanimity rule. For all elements in this class, this paper generalizes Plott by giving necessary and sufficient conditions on the set of gradients for a point in a multidimensional space to be a voting equilibrium.

Log In To View Full Content

Back